Kansas, 2010

Damaging Winds in Kansas, April 2, 2010

April 2, 2010 · NWS SGF · 2 events in 1 county or zone

Strong to severe thunderstorms, associated with a cold front, pushed across southeast Kansas and into Missouri. The storms initially produced severe wind gusts up to 75 mph in Kansas, then produced flooding rains across portions of central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms, associated with a cold front, pushed across southeast Kansas and into Missouri. The storms initially produced severe wind gusts up to 75 mph in Kansas, then produced flooding rains across portions of central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 2, 5:33 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 2, 5:33 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT FRI APR 2 2010

...UPDATE TO AVIATION...

.DISCUSSION...

THUNDERSTORMS ASSOCIATED WITH A PASSAGE OF A COLD FRONT THROUGH
TONIGHT FOLLOWED BY DRY AND MILD WEATHER FOR THE UPCOMING WEEKEND
ARE THE FORECAST HIGHLIGHTS.

A SURFACE COLD FRONT EXTEND ACROSS NORTHEAST KANSAS INTO WESTERN
OKLAHOMA THIS MORNING. AHEAD OF THIS FRONT...SCATTERED SHOWERS
AND THUNDERSTORMS HAVE CONTINUED OVERNIGHT AIDED BY A NARROW AXIS
OF MOISTURE TRANSPORT FROM 50 KNOT LOW LEVEL JET. THIS FRONT WILL
CONTINUE TO PROGRESS EASTWARD TODAY ENTERING SOUTHEAST KANSAS
EARLY THIS AFTERNOON AND MOVING THROUGH SOUTH CENTRAL MISSOURI
TONIGHT. A FEW THUNDERSTORMS COULD BECOME STRONG TO MARGINALLY
SEVERE THIS AFTERNOON AND EARLY THIS EVENING WITH A PRIMARY RISK
OF DAMAGING WINDS AND A SECONDARY RISK OF LARGE HAIL. DUE TO
LIMITED MOISTURE...INSTABILITY WILL ALSO BE MARGINAL WITH MU CAPE
VALUES EXPECTED TO REMAIN BELOW 1000 J/KG. HOWEVER...0-6KM BULK
WIND SHEAR WILL BE MORE THAN SUFFICIENT FOR A DAMAGING WIND
THREAT. THIS LIMITED MOISTURE WILL ALSO NEGATE A FLOOD THREAT.

THE FRONT WILL MOVE EAST OF THE OZARKS TONIGHT. SHOWERS AND
THUNDERSTORMS WILL END ACROSS THE AREA WITH STRONG ISENTROPIC
DOWNGLIDE BEHIND THE FRONT. A MILD AND DRY AIRMASS WILL SETTLE
INTO THE REGION BRINGING A COMFORTABLE HOLIDAY WEEKEND.

EARLY NEXT WEEK...FORECAST MODELS DEPICT A WARM FRONT LIFTING
NORTH OF THE OZARKS. THIS BOUNDARY WILL BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE
CENTRAL OZARKS AIDED BY MOISTURE TRANSPORT FROM INTERSECTING LOW
LEVEL JET. MID WEEK AN UPPER TROUGH IS EXPECTED TO DIG INTO THE
PLAINS TRACKING ANOTHER FRONT INTO THE OZARKS WITH ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES ARE
ANTICIPATED TO REMAIN ABOVE NORMAL THROUGH NEXT WEEK.

ANGLE

&&

.AVIATION...

LOW LEVEL WIND SHEAR WILL CONTINUE THROUGH MID MORNING AS A COLD
FRONT APPROACHES FROM THE WEST. CEILINGS WILL LOWER WITH MVFR
CEILINGS WIDESPREAD BY THIS AFTERNOON. THUNDERSTORMS ALONG THE
APPROACHING FRONT WILL REACH JOPLIN TERMINAL BY EARLY AFTERNOON
AND SPRINGFIELD BY MID AFTERNOON. MVFR TO LOCALIZED IFR CONDITIONS
WILL PREVAIL THIS AFTERNOON AND EVENING. GRADUALLY IMPROVING
CONDITIONS WILL OCCUR LATE TONIGHT AS THE FRONT PUSHES TO THE
EAST.

FOSTER

&&

.FIRE WEATHER...

WINDY CONDITIONS WILL CONTINUE AHEAD OF A FRONT MOVING INTO
SOUTHEAST KANSAS BY EARLY THIS AFTERNOON AND INTO SOUTH CENTRAL
MISSOURI THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ALONG THE FRONT. WELL AHEAD OF THIS FRONT...A GRADUAL
INCREASE IN LOW LEVEL MOISTURE WILL OCCUR WITH RELATIVE HUMIDITY
VALUES HIGHER THAN PREVIOUSLY IN THE WEEK.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 2, 4:55 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT FRI APR 2 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
555 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED:

THUNDERSTORM WIND GUST RISK IS ELEVATED WITH GUSTS NEAR 60 MPH POSSIBLE...
HAIL RISK IS ELEVATED WITH HAIL TO THE SIZE OF QUARTERS...
LIGHTNING RISK IS SIGNIFICANT...
FIRE WEATHER RISK IS LIMITED...
NON THUNDERSTORM WIND RISK IS LIMITED...

AREAS AFFECTED AND TIMING:

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT
THAT WILL MOVE INTO SOUTHEAST KANSAS BY EARLY AFTERNOON AND THROUGH
SOUTH CENTRAL MISSOURI TONIGHT. SOME THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS WITH GUSTS NEAR 60 MPH POSSIBLE ALONG WITH HAIL UP TO
THE SIZE OF QUARTERS.

THERE IS A LIMITED NON THUNDERSTORM WIND GUST RISK TODAY AHEAD OF
THIS COLD FRONT WITH WIND GUSTS IN EXCESS OF 30 MPH POSSIBLE.

THERE REMAINS A LIMITED RISK OF FIRE WEATHER ACROSS THE OUTLOOK
AREA. GUSTY SOUTH WINDS WILL CONTINUE WITH LOW RELATIVE HUMIDITY
LEVELS AND DRY FUELS.

DISCUSSION:

WHILE MOISTURE IS LIMITED...MARGINAL INSTABILITY AND SUFFICIENT
SHEAR IS EXPECTED THIS AFTERNOON AND TONIGHT FOR STRONG TO SEVERE
THUNDERSTORMS ALONG A COLD FRONT ADVANCING FROM SOUTHEAST KANSAS
THROUGH THE MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY AND TUESDAY OF NEXT
WEEK.

THE FIRE WEATHER RISK WILL RANGE FROM LIMITED TO ELEVATED THROUGH
THE OUTLOOK PERIOD DUE TO STRONG SOUTH WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS. DUE TO THESE CONDITIONS...ANY OPEN
BURNING IS DISCOURAGED EXCEPT BY EXPERIENCED FIRE PERSONNEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Special weather statement, Apr 2, 7:52 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CDT FRI APR 2 2010

KSZ073-097-101-MOZ066-021415-
BOURBON KS-CRAWFORD KS-CHEROKEE KS-VERNON MO-
852 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ALERT FOR BOURBON...CHEROKEE...CRAWFORD AND
WESTERN VERNON COUNTIES...

AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
BAND OF SCATTERED STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM EAST
OF COFFEYVILLE TO NEAR IOLA IN SOUTHEAST KANSAS.  WHILE NOT VERY
IMPRESSIVE IN APPEARANCE ON RADAR...THE STORMS WILL LIKELY PRODUCE
WINDS NEAR OR ABOVE SEVERE LIMITS AS THEY TRACK INTO
BOURBON...CRAWFORD AND CHEROKEE COUNTIES BETWEEN 915 AND 10 AM.

PEOPLE IN BOURBON...CHEROKEE...CRAWFORD AND WESTERN VERNON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

RUNNELS

The radar

The Pleasant Hill radar (KEAX), 107 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
April 2, 8:20 AM CST
Where
Bourbon County, 2.07 mi N of Xenia to 2.07 mi NNE of Xenia
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
38.029, -94.973

Thunderstorm winds damaged a modular home near Hidden Valley Lake. The home's roof was lifted off of the home and the western walls were pushed in. In addition, several trees were toppled taking down at least one power line.

Thunderstorm Wind, Bourbon

When
April 2, 8:20 AM CST
Where
Bourbon County, 2.58 mi WSW of Redfield to 1.91 mi SW of Redfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -94.920

Several reports of 60 mph winds were received by the office of Emergency Management. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214171, 214172.